Colorado, 2002

Heavy Snow in Colorado, December 31, 2002

December 31, 2002 · NWS GJT · 6 events in 6 counties and zones

A moist Pacific storm system produced heavy snow across the central and southern mountains of western Colorado. Snowfall amounts ranged from 5 to 19 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific storm system produced heavy snow across the central and southern mountains of western Colorado. Snowfall amounts ranged from 5 to 19 inches. Some of the heaviest snowfall was in the northwest San Juan Mountains where 18 inches accumulated at the El Diente SNOTEL site and also at the Silverton Mountain Ski Area. The heaviest accumulation was 19 inches at the Schofield Pass SNOTEL site in the Elk Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 3:56 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 31, 3:56 AM MST, 1 hour 4 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 AM MST TUE DEC 31 2002

MADE SIGNIFICANT CHANGES TO THE SHORT-TERM BY UPPING LIKELIHOOD OF
SNOW. PLAN ON ISSUING A WINTER WX ADVISORY FOR THE NRN/CNTL CO MTNS
AND STEAMBOAT SPGS AREA FOR TONIGHT. PLAN TO DROP THE DENSE FOG
ADVISORY FOR ERN UINTA BASIN AS VSBY AT VEL HAS IMPROVED.

PAC WAVE MOVING INTO NRN CA WILL RAPIDLY MOVE EASTWARD CROSSING THE
FORECAST AREA TONIGHT. ETA/AVN SHOW SOME SIGNS OF SPLITTING AS
110KT H3 JET NOSES INTO THE 4-CRNRS BY THIS EVENING THEN DROPS
INTO NM ON WED. ALSO...CAA/JET DYNAMICS/INSTABILITY/BEST RH SEEM
ABIT OUT OF SYNCH THIS AFTN-TONIGHT. HOWEVER...SHOULD STILL BE ENOUGH
PUNCH WITH THE MAIN UPPER LOW/TROUGH EARLY TONIGHT COMBINED WITH
OROGRAPHIC LIFT TO REALIZE ADVISORY SNOW AMTS BY WED MORNING.

LEAD SHORTWAVE PUSHING MID LEVEL CLOUDS INTO ERN UT/WRN CO EARLY
THIS MORNING. WAVE SHOULD PASS AROUND MIDDAY..AND MAY BRIEFLY A BIT
OF CLEARING OVER THE SOUTH. CHANCE OF SNOW MTNS TODAY...WITH SNOW
LIKELY TONIGHT AS THE UPPER TROUGH PASSES. WESTERLY FLOW THIS EVENING
WILL BECOME NW TONIGHT...KEEPING OROGRPAPHICS AND BEST SNOWFALL
FOCUSED ON NRN/CNTL MTNS AS LAPSE RATES STEEPEN. NW FLOW SHOULD ALSO
BRING SOME SNOW TO THE NW SAN JUANS AS WELL AS CO ZONE 11. WILL GO
WITH AN ADVISORY TONIGHT FOR NRN/CNTL MTNS AND SBS AREA WITH SNOW
AMTS IN THE 4-9 INCH RANGE OCCURRING MAINLY TONIGHT...ALTHOUGH COULD
SEE ONSET LATE TODAY. IN THE W-SW FLOW TODAY...BELIEVE THE ERN UINTA
MTNS WILL BE SHADOWED ENOUGH BY THE HIGHER MTNS TO THEIR WEST TO KEEP
SNOW AMTS BELOW ADVISORY CRITERIA.

NW FLOW WILL KEEP SNOW SHOWERS FOR MAINLY THE NRN/CNTL MTNS THROUGH
WED. STILL BREEZY WED AS NW-SE ORIENTED JET SLIDES ACROSS THE
FORECAST AREA.  DRY WEATHER FOR THU WITH RIDGING DEVELOPING TO THE
WEST. JAD

EXTENDED...FRIDAY THROUGH MONDAY...
GOING EXTENDED FORECASTS IN GOOD SHAPE WITH THE LATEST 00Z GFS
OUTPUT.. EXCEPT HAVE BOOSTED TEMPERATURES THROUGH THE WEEKEND AND
MONDAY.  WESTERLIES RETREAT NORTHWARD THROUGH THE PERIOD WITH A
STRONG RIDGE BUILDING ACROSS CALIFORNIA AND SPREADING NORTH AND
EAST THROUGH THE PERIOD.  DESPITE VALLEY INVERSIONS.. APPEARS THERE
WILL BE SUFFICIENT GRADIENT FLOW ALOFT TO ALLOW MIXING IN THE
MOUNTAINS AND INVERSIONS RELATIVELY SHALLOW OVER THE VALLEYS FOR
EARLY JANUARY.  IN OTHER WORDS.. TEMPERATURES WILL BE ABOVE NORMAL
FOR MOST AREAS.  THE EXCEPTION WILL CONTINUE TO BE THE UINTA BASIN
WHERE STRATUS AND HAZE WILL BE THE NORM.  BUT THE SNOW DEPTH THERE
ISN/T AS DEEP AS IT WAS ABOUT A FEW WEEKS AGO.. SO CONDITIONS THERE
MAY BE MORE HAZY THAN GREY.  PF

.GJT...WINTER WEATHER ADVISORY TONIGHT FOR CO ZONES 4/5/9/10/12/13
Hazardous weather outlook, Dec 30, 6:00 AM MST, 23 hours before
COZ001>014-017>023-UTZ022>025-027>029-311300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF FOG WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES
WILL BE PRESENT IN MANY VALLEYS OF EASTERN UTAH AND WESTERN
COLORADO EARLY THIS MORNING. FOR MORE DETAILS...REFER TO THE DENSE
FOG ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER PACIFIC STORM SYSTEM WILL MOVE QUICKLY ACROSS EASTERN UTAH
AND WESTERN COLORADO LATE TUESDAY INTO WEDNESDAY. WINDY CONDITIONS
WILL BE PRESENT ON TUESDAY. THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN
THE NORTHERN AND CENTRAL MOUNTAINS EXIST LATE TUESDAY AND WEDNESDAY
WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Grand and Battlement Mesas

When
December 31, 5:00 AM MST to 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys

When
December 31, 5:00 AM MST to 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Heavy Snow, Northwestern San Juan Mountains

When
December 31, 5:00 AM MST to 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Heavy Snow, Southwestern San Juan Mountains

When
December 31, 5:00 AM MST to 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
December 31, 5:00 AM MST to 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Heavy Snow, West Elk and Sawatch Mountains

When
December 31, 5:00 AM MST to 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327001, 5327002, 5327003, 5327004, 5327005, 5327006.